CSN Login
Members Online: 5

Numbness several months after thyroidectomy

anne2004
Posts: 1
Joined: Feb 2005

Hi,

I'm 41 years old and had a total thyroidectomy to remove a 2.5 cm papillary carcinoma in Oct, 2004. I also had an RAI treatment and am now on Levoxyl 150 with no other meds.

I recently began to experience occasional numbness near my right eye, around my entire mouth area, and on my right hand up to about my wrist. My TSH was recently tested at 0.08 and my free T4 was 1.76 so my endocrinologist has kept me on the 150. My serum calcium levels came back normal. Other than the numbness, I feel fine. My endo has suggested I see a neurologist and believes the symptoms to be unrelated to my thyroid, citing its "righthandedness".

Though perhaps not quite as pronounced then, I experienced similar numbness in the same areas during the hours and days following surgery, but calcium and vitamin D (Calcitriol) quickly cleared it up each time. Sometimes within minutes.

I'd gone roughly three months with no numbness, but now it's back and a bit more pronounced. I've been taking calcium and vitamin D (cholecalciferol) all along, but at much lower levels than just after surgery. When I started feeling numb again, I upped my calcium and D, but this time, it hasn't seemed to help much.

My questions are:

Has anyone else experienced numbness such as this?

Could the symptoms be attributable to hypothyroidism (i.e. perhaps my T3 levels aren't up to par)? Should I also have my free T3 tested? Aside from TSH and free T4, what are the other important blood levels to check, if any?

I've read about people taking additional T3 or Armour rather than synthetic T4; what is the general consensus re: a best approach for long-term success?

Finally, does anyone have a recommendation for a top endocrinologist in the Boston area that also is very knowledgeable about nutrition?

Thanks so much!
Anne

deejaysullen's picture
deejaysullen
Posts: 3
Joined: Mar 2005

I get the "numbness" all the time. But typically, if I forget to take my meds for a few days, or weeks to be honest. (I'm not the best at remembering). But my doctor has permently prescribed Rocaltrol for this. The generic is calcitrol. And he tells me it has to do w/ the calcium or the lack of it in the body since the thyroidectomy.

I mostly get it on nose first. then my cheeks. And it'll go away then come back, then I can't feel my fingers and they cramp up. Also, my toes cramp and tingle. almost as if they have been asleep for days and just awoken. I get extremely tired and forgetful. But it is all solved by taking my calcium. My doctor said I'm on one of the highest doses of Rocaltrol that he's ever had to prescribe plus I take calcium tablets like Oscal in addtion to the Rocaltrol. I'm probably odd in this. But hope that helps!

Dez

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network